Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Sioux Falls, SD

May 7, 2002McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2002, 7:13 PM CDT for McCook County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 7:13 PM CDT (00:13 UTC)
Expired
May 7, 2002, 7:45 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County McCook County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:30 PM CDTHail 0.75Bridgewater, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
1003 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080013
SVRFSD
SDC087-080045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CANISTOTA...OR ABOUT 11 MILES
  SOUTH OF SALEM...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALEM AROUND 725 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4358 9756 4350 9725 4382 9714 4383 9740

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 7, 3:20 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE MAY 7 2002

LOW LVL LIFTING BOUNDARY SOUTH OF CWA...BUT STG MID LVL BOUNDARY
LIFTING WELL NORTH INTO CWA TNGT...WITH ABUNDANT GULF MOISTURE ON
NOCTURNAL JET. THUS SEE NOT ONLY CHC SVR TSTMS FAR SERN CWA NEAR
GOOD LOW LVL INSTABILITY...BUT CHC ELEVATED SVR FURTHER N IN CWA
DURG NGT. AS MID SHIFT MENTIONED...AVN MODEL THE BEST WITH NO
WIERD SOUTH/NORTH...DRY/WET BIASES. UNSURE HOW FAR WARM SECTOR WILL
GET INTO NWRN IA WED...SO WILL COMPROMISE BTWN WARM/COOL FWC/MAV.
ALSO DRY SLOT INTO SRN CWA FOR WED AFTN AND EVE...WITH COOL WINDY
WRAPAROUND CLDS/SCT LGT PRECIP FOR MAINLY NRN CWA LATE WED INTO THU.
NOT MUCH TIME FOR DISC ATTM WITH NEW WATCH IN SRN CWA...BUT NEXT
MAIN CHC...WILL GO LKLY...WILL BE SAT...BUT BASICALLY DRY
THEREAFTER. MRF SHOWS PSBLY SOMETHING TUE...BUT OTHER/NEW MODELS
SLOWER AND WEAKER. OVERALL WARMING TREND FRI THRU TUE.

.FSD...NONE.
RYRHOLM

In the hours before

Local storm report, May 7, 4:26 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    7 NW PLATTE               SD   .88 INCH HAIL
05/07/02   CHARLES MIX                    EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, May 7, 4:51 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    6 SSE WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    6 SSE WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 7, 5:12 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    10 N FORESTBURG           SD   .75 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.
Local storm report, May 7, 5:17 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    7 NNW MT VERNON           SD   .75 INCH HAIL
05/07/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 7, 5:33 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    1 W LETCHER               SD   .75 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.
                                          EVENT DURATION 2 MINUTES.
Local storm report, May 7, 6:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    LETCHER                   SD   .5 INCH HAIL
05/07/02   SANBORN                        REPORTED BY PUBLIC.
                                          HAIL COVERING THE
                                          GROUND. EVENT DURATION
                                          20 MINUTES.

0552 PM    4 SSW WHITE LAKE          SD   .75 INCH HAIL
05/07/02   AURORA                         HAIL COVERING GROUND.
                                          REPORTED BY PUBLIC.

0615 PM    7 SE PARKSTON             SD   .88 INCH HAIL
05/07/02   HUTCHINSON                     REPORTED BY PUBLIC.
                                          HAIL COVERING GROUND.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:34 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner56 min
May 8, 12:17 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury43 min
May 8, 11:04 AM CDTFlash Flood WarningFSDBrookings, Kingsbury3 hr
May 8, 11:35 AM CDTFlash Flood WarningFSDMoody3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.